Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Jun 16, 2023, 11:29 PM CDT for Osborne County, Rooks County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2023, 11:29 PM CDT (04:29 UTC)
- Expired
- Jun 17, 2023, 5:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Osborne County, KS, Rooks County, KS
The radar
The Grand Island radar (KUEX), 140 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 867 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1737 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.8
The text
As transmitted.
881
WGUS53 KGID 170429
FFWGID
KSC141-163-171030-
/O.NEW.KGID.FF.W.0003.230617T0429Z-230617T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
1129 PM CDT Fri Jun 16 2023
The National Weather Service in Hastings has issued a
* Flash Flood Warning for...
Southwestern Osborne County in north central Kansas...
Southeastern Rooks County in north central Kansas...
* Until 530 AM CDT Saturday.
* At 1129 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates between 2 and 4
inches of rain have fallen. Additional rainfall amounts of 1 to 2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that may experience flash flooding include...
Natoma...Codell and areas along Paradise Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3913 9927 3918 9924 3924 9916 3924 9903
3919 9896 3913 9893
FLASH FLOOD...RADAR INDICATED
$$
ADP2 follow-up statements
506
WGUS73 KGID 170713
FFSGID
Flash Flood Statement
National Weather Service Hastings NE
213 AM CDT Sat Jun 17 2023
KSC141-163-171030-
/O.CON.KGID.FF.W.0003.000000T0000Z-230617T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osborne KS-Rooks KS-
213 AM CDT Sat Jun 17 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT EARLY THIS
MORNING FOR SOUTHWESTERN OSBORNE AND SOUTHEASTERN ROOKS COUNTIES...
At 213 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Radar estimates between 2 and 5 inches
of rain have fallen. Additional rainfall amounts near 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that may experience flash flooding include...
Natoma...Codell and areas along Paradise Creek.
This includes the following streams and drainages...
Medicine Creek, Paradise Creek, Saline River and Eagle Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3913 9927 3918 9924 3924 9916 3924 9903
3919 9896 3913 9893
FLASH FLOOD...RADAR INDICATED
$$
ADP685
WGUS73 KGID 171022
FFSGID
Flash Flood Statement
National Weather Service Hastings NE
522 AM CDT Sat Jun 17 2023
KSC141-163-171032-
/O.EXP.KGID.FF.W.0003.000000T0000Z-230617T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osborne KS-Rooks KS-
522 AM CDT Sat Jun 17 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 530 AM CDT EARLY THIS MORNING
FOR SOUTHWESTERN OSBORNE AND SOUTHEASTERN ROOKS COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3913 9927 3918 9924 3924 9916 3924 9903
3919 9896 3913 9893
$$
ADPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 9:41 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 16, 9:41 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 941 PM CDT Fri Jun 16 2023 .UPDATE... Issued at 927 PM CDT Fri Jun 16 2023 As the first round of showers and thunderstorms weakens and pushes east out of the area this evening, an MCS has developed over eastern Colorado this evening and is expected to push eastward into our forecast area around or just after midnight tonight. While widespread severe weather still is not expected, strong to severe wind gusts may be possible along the leading edge, and this continues to be supported by the latest CAMs, especially the HRRR. Any severe weather would likely be in the midnight to 3 AM timeframe and mainly in our southwestern counties. The other concern overnight and into Saturday morning may end up being hydro, with heavy rainfall certainly possible with this system...especially on top of the few areas that have already received 2-3 inches of rain earlier this evening. && .DISCUSSION...(This evening through Friday) Issued at 445 PM CDT Fri Jun 16 2023 Key Messages: * Off and on thunderstorms expected from this afternoon into Saturday morning. A few strong to marginally severe storms and locally heavy rain are the main concerns. * Thunderstorm chances continue into Saturday afternoon and evening, though appear to be on a downward trend, overall, for areas especially around the Tri-Cities, north and west. * Dry out for Father's Day and heat-up early next week. * Warm temperatures continue through mid to late next week as off and on thunderstorms return to the forecast. Forecast Details: Scattered tstms have popped up as expected this aftn within zone of weak low level convergence and environment of very weak deep layer shear and weak to moderate instability. Activity through the evening will be very "pulsey" in nature (due to the weak wind shear) which should limit the hail threat to quarter size, at best. Can't rule out some gusty winds from collapsing storms either, but modest DCAPE values and Microburst Composite of only 1 suggests this risk will also be isolated and brief for any given storm. Perhaps the greatest risk through this eve will be very localized pockets of heavy rainfall. Had a storm over Harlan Co this morning that was pretty weak, but still produced a quick 1-2" of rain per local mesonet station near Alma, NE. Storms this aftn have already shown signs of 1-2"/hr rain rates. Fortunately, this areal coverage has been very limited. Expect at least a couple/few hr lull this eve after sunset before models suggest another, more organized, round of storms moves in from the W/SW around, or after midnight. Shear will be stronger overnight, but instability will be on the decline. Some recent HRRR runs have trended a bit stronger with this activity and at least a non-zero risk for damaging wind gusts along the leading edge, particularly for 5-6 of our SW counties. Timing looks to be midnight-3AM for greatest risk, if it pans out at all. Storms haven't really gotten their act together just yet in E CO. Can't rule out iso hydro issues into the overnight as PWATs remain elevated in the 1.2-1.5" range, but at least it looks like this round will be moving along at a better (albeit still slow) rate around 15-25kt. Obviously, areas that receive locally heavy rain this aftn/eve would be most at risk tonight. Think ongoing drought conditions, incr crop maturity, and at least a few hr break between rounds should keep coverage/severity limited. Short-term/hi-res models have come into better agreement that tonight's MCS will generate a substantial MCV that continues E/NE across the CWA Sat AM. Expect gradual weakening through the morning, so less rainfall over E/NE zones, arguably where it's needed the most. Same models also suggest that subsidence and drier NW low level flow could keep potential for redevelopment on the low side for majority of the CWA through the aftn and eve hrs. Exception could be over areas near and esp. S of the NE/KS state line near a stalled out boundary/weak low level convergence zone. Appears another MCS will track W to E across KS Sat eve into overnight, but latest indications are that this should remain mainly along/S of I-70. So bottom line for those with outdoor activities on Sat...will probably be a bit rainy/gloomy during the AM hrs, with gradual clearing and mainly dry or only low-end chcs for add shwrs/storms during aftn/eve hrs for most of the CWA. Sat looks to have the most pleasant temperatures of this forecast period with highs in the 70s to low 80s. Upper ridging will build across the Plains early next week as a cut-off low develops over the Deep South and the next upper trough deepens over the Pac NW. Orientation of these features should keep us from reaching triple-digits, but plentiful sunshine and rising heights should support widespread 90s. Western trough is forecast to edge eastward towards mid-week and spit out several lead shortwaves into the central and northern Plains. Latest EC and GFS deterministic and ensemble solutions are pretty hesitant to fully eject the main trough this far E mid to late week, so our chcs will be really dependent on timing of shortwaves and associated mesoscale features. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday) Issued at 629 PM CDT Fri Jun 16 2023 Significant weather: Thunderstorms with MVFR CIGS/VSBYs (brief period of IFR CIGS possible) tonight through early Saturday morning. Isolated to scattered thunderstorms will continue across the area this evening and overnight into Saturday morning. Winds will generally be N to NW through the TAF period, but variable with gusts to around 25 kts around any thunderstorm activity. Mainly VFR CIGS this evening will lower to MVFR (to perhaps briefly IFR) Saturday morning as showers and thunderstorms move though. Saturday afternoon, CIGS are expected to return to VFR conditions. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...Hickford DISCUSSION...Thies AVIATION...Hickford
Hazardous weather outlook, Jun 16, 9:24 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 924 PM CDT Fri Jun 16 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 180230- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 924 PM CDT Fri Jun 16 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. The first round of thunderstorms is moving off to the east this evening. Later tonight, another round of thunderstorms is forecast to move in from the west and southwest and affect a large portion of south central Nebraska and north central Kansas. Widespread severe weather is not expected from this second round, but a few strong to marginally severe storms will be possible. The primary threats are hail up to the size of quarters and wind gusts near 60 MPH. Very slow moving storms and the potential for additional rainfall overnight, may also lead to localized pockets of 2 to 3 inches of rain, or more, and isolated flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Non-severe showers and thunderstorms will linger into Saturday morning before dissipating by midday. Isolated to scattered thunderstorms may redevelop during the afternoon and evening hours along a stalled front, mainly near and south of the Nebraska, Kansas state line. There is once again a low-end risk for a few strong to marginally severe storms with up to quarter size hail and 60 MPH wind gusts. Periodic thunderstorm chances return to the forecast Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight. Reports of hail, strong wind gusts, or heavy rainfall are always appreciated! && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Jun 16, 6:27 PM CDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
627 PM CDT Fri Jun 16 2023
NEZ049-170000-
Polk NE-
627 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of southeastern Polk
County through 700 PM CDT...
At 627 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stromsburg, or 18 miles north of York, moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Stromsburg around 635 PM CDT.
Other locations in the path of this storm include Osceola and Shelby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4109 9743 4109 9766 4120 9766 4126 9737
4115 9737
TIME...MOT...LOC 2327Z 244DEG 6KT 4114 9761
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RossiSpecial weather statement, Jun 16, 7:02 PM CDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Hastings NE
702 PM CDT Fri Jun 16 2023
NEZ039-170030-
Valley NE-
702 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of southeastern Valley
County through 730 PM CDT...
At 702 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ord, moving north at 5 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ord.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4143 9878 4143 9900 4162 9906 4163 9878
TIME...MOT...LOC 0002Z 183DEG 5KT 4152 9896
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RossiLocal storm report, Jun 16, 7:21 PM CDT, 4 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
721 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM Hail Waco 40.90N 97.46W
06/16/2023 E0.70 inch York NE Public
&&
AEHSpecial weather statement, Jun 16, 7:22 PM CDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Hastings NE
722 PM CDT Fri Jun 16 2023
NEZ064-170100-
York NE-
722 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of northeastern York
County through 800 PM CDT...
At 722 PM CDT, the public reported a strong thunderstorm over Waco,
or 7 miles east of York, moving northeast at 15 mph.
HAZARD...Penny size hail.
SOURCE...Public.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Gresham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4084 9751 4095 9758 4105 9740 4105 9737
4083 9737
TIME...MOT...LOC 0022Z 242DEG 13KT 4090 9746
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
RossiSpecial weather statement, Jun 16, 7:25 PM CDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
725 PM CDT Fri Jun 16 2023
NEZ061-170045-
Buffalo NE-
725 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of northwestern Buffalo
County through 745 PM CDT...
At 725 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Miller, or 25 miles northwest of Kearney, moving
north at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Buffalo County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4105 9921 4096 9924 4096 9935 4105 9939
TIME...MOT...LOC 0025Z 177DEG 10KT 4104 9929
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RossiSpecial weather statement, Jun 16, 10:49 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
1049 PM CDT Fri Jun 16 2023
KSZ018-019-170415-
Osborne KS-Mitchell KS-
1049 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of northwestern
Mitchell and northeastern Osborne Counties through 1115 PM CDT...
At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cawker City, or 18 miles west of Beloit, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glen Elder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3941 9856 3953 9856 3955 9831 3939 9831
TIME...MOT...LOC 0348Z 272DEG 10KT 3947 9845
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ADPThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 10:49 PM CDT | Special Weather Statement | GID | Mitchell | 26 min |
| Jun 16, 11:07 PM CDT | Areal Flood Advisory | GID | Osborne, Rooks | 6 hr |
| Jun 17, 1:00 AM CDT | Special Weather Statement | GID | Rooks | 45 min |
| Jun 17, 1:40 AM CDT | Special Weather Statement | GID | Osborne, Phillips, Rooks, Smith | 35 min |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.